Hello, my name is Donald Harvey and I am director of the phase I clinical trials program at the Winship Cancer institute of Emory University and a pharmacist and past president of the Hematology/Oncology Pharmacy Association. Some frequently asked questions in the management of patients with myeloma specifically refer to a number of drugs that we use consistently in the day-to-day management of these patients. I am frequently asked what are some of the common and serious side effects of a variety of different agents, and for the first agents I would like to talk about dexamethasone. So I am frequently asked what are some of things we need to think about when we used dexamethasone in patients with myeloma? Well the first thing to think about is what is the dose and schedule of dexamethasone in any given patient? There are dose-related side effects and most of the side effects that are seen are more common and more serious when given the high-dose dex regimens which are rarely used now, for example 40 mg a day for 4 days in a row given 3 or 4 times every 3 to 4 weeks. Those kinds of regimens tend to cause a lot more side effects than lower doses that we use more; however, there are some consistent adverse events that we see. One is elevated glucose ,and certainly that is something that we need to be concerned about in patients with pre-existing glucose intolerance or even, so patients need to be aware that their blood glucose measurements may increase on the days that they receive dexamethasone and if they are diabetic they may need to adjust either their insulin or oral hypoglycemic regimen accordingly. Similarly, patients getting dexamethasone may also be agitated and have some degree of insomnia, and so it is recommended that patients take dex in the morning rather than in the evening to prevent some of those stimulatory effects that may be seen. And thirdly, patients getting dexamethasone frequently are getting them in combination with immunomodulatory drugs like lenalidomide and thalidomide, and patients need to be aware that they need to be on thromboprophylaxis if they are receiving dexamethasone with immunomodulatory drugs. Certainly dexamethasone increases the risk of thromboembolic events in patients getting concurrent immunomodulatory drugs.
Reviewed on January 17, 2017 for clinical relevance.